This week is Hypo Awareness Week (30 September – 4 October 2019). Hypos affect nearly everyone with Type 1 diabetes and many people with Type 2 diabetes who use insulin or other diabetes medications.
A hypo is when blood sugars drop too low. This can be dangerous if not treated immediately, as it means the brain does not have enough energy to work properly. This can happen for various reasons, including taking too much insulin or other diabetes medications, missing a meal or not eating enough carbs, unplanned physical activity, or even hot weather.
Hypos can lead to blurred vision, confusion, seizures and, in severe cases, unconsciousness and coma. That’s why they must be treated quickly with fast-acting sugar, so that blood sugar levels rise again.
Good hypo treatments include sugary drinks (not diet versions), fruit juice or sweets like jelly babies. Less effective treatments are chocolate (the fat in chocolate means the sugar takes longer to get into the blood) and whole fruit like a banana (the fibre slows down sugar absorption).
If someone tells you they have diabetes and are having a hypo, you can help them find a sugary drink or some sweets, and if they become unconscious call an ambulance. If you have diabetes and are experiencing frequent hypos, speak to your healthcare team.
For more information, go to www.diabetes.org.uk/hypo-aware
Diabetes UK South West Regional Head